Struggling

Hi all. Hope everyone's comfortable.

You may remember it's not me but my OH who has RA.

He's been on MTX for 10 weeks now - full dose of 20mg for the last 8 weeks. Folic acid the other 6 days of the week. Was on Prednisolone tapering dose for the first 4 weeks.

After I guess 4 weeks, it seemed like things were improving. Joint pain was much improved and although he was getting horrendous bouts of feverish chills and sweats, we could see light at the end of the tunnel. But the last 2 weeks have been horrendous. In the mornings the joint pain (ankles, knees, back (this may not be RA - he's always had it), fingers and shoulders) is as bad as it was before the MTX. During the day he can pretty much function ok, but by about 6:30 in the evening he just feels awful. Tired, in pain, depressed, nauseous...nearly always in bed before 9.

He's tried to speak to the nurses a couple of times but they don't seem interested and just keep saying he needs to wait the 12 weeks.

Both really at the end of our tethers now, and it's affecting our relationship because I hate that I can't do anything and feel like he blames me (I'm sure that's not really true it's just difficult being constantly unhappy). He said today he doesn't see the point getting out of bed.

Is this normal for MTX? Will things get better? Should we expect more from what the NHS laughably call his 'team'?

Sorry to go on but as the title says - really struggling.

6 Replies

oldestnewest
  • My dose was increased to this plus more, but do try not to stress, I know easier said then done. If you are worried, tell your friend to go back to the consultant, be persistent it's your health!

  • Hi

    Many moons ago I was in the same position as your husband. Your description of his situation could have been written about how I felt in fact after the same amount of time on MTX.

    I kept being told to be patient too. In the end I was admitted to hospital for 2 weeks observation after being on MTX for about 15 - 16 weeks. The first night i was in hospital I felt the same as I had been, night sweats, intermittent fever etc. The following night I started to feel a bit better for the first time in months. By the end of the fortnightly I was massively improved and remember we even stopped off for some lunch on the way home from hospital (something that hadn't happened for some time). So for me it was 16 - 18 weeks after starting MTX that I saw rapid improvements.

    Unfortunately the nausea (and in fact regular vomiting) never did ease off and I ended up stopping MTX altogether but it was some time after this. At first I think I was so relieved to have some respite from the symptoms of RA that feeling sick was a price I was willing to pay.

    The varying severity of symptoms you describe - seeing apparent improvement followed by being as bad as ever was very typical of how it was for me once also. I'm not sure how much is disease progression / immune system changes and how much is down to the drugs I'm on now (Humira) but it has been years since I have felt like that, so there is definitely hope for your husband. It did take some time to find a drug regime that I could tolerate, didn't have an adverse / allergic reaction to and that was effective. As mentioned that is currently Humira.

    As for the medical team, I don't really know what has happened, but I would say telling him to wait for it to work is pretty normal. It does take time, they aren't fobbing you off there. One difference for me was that they didn't rush to taper the prednisolone when I felt that bad, I only reduced it when I started to feel a little better.

    Your personal feelings of being powerless to change things is very normal too, as is the relationship strain I'm afraid. He will be in a bit of a daze I would guess, feeling thoroughly miserable and possibly pretty angry that this is happening. I'm sure he doesn't rationally blame you for anything, but he's p1ssed off, and you're there. At least that would probably describe my own crappy behaviour from time to time. It's tough when you feel like that.

    So, hang in there for a few more weeks before giving up on MTX, it can be very effective and lots of people get past the side-effects. And I hope things improve for you both soon.

    🙂

  • Hi,

    I'm sorry things are such a struggle right now. Sorry to say but it is still early days with regards to getting this condition under control. I know people say mtx takes 12 weeks to get going, and sometimes it seems it really does get going and works great for people, but some need more meds added to the mix. Try and be patient and confidant that things will improve, it may just take a little longer than 12 weeks and I expect your rheumy will add another drug in if things are no better then. It took almost a year and a cocktail of meds to get mine under control, and yes it was a pretty miserable year but I'm mostly fine now.

    Its just a horrid time that many of us have to go through.....things will improve with time.

  • This is such a horrid time for you both. I remember it well and feel for you. When I was about 5 weeks in, and hardly able to get to the toilet, my OH had to go to Mali for work. (I don't recommend such an extreme approach as getting on a plane to go to other side of world by the way). It was awful, but in hindsight being left to wallow in pain & misery helped me in the longer term. Sometimes people need to just do that and not be cheered up and encouraged too much but work out themselves how to cope.

    You both have to grieve for the person your OH was, and the life you had. Yes things will get much, much better. But they will always be just a tiny bit different and that takes a lot of getting used to. And sadly you can't do anything but be there so try not to feel bad that you can't. And maybe keep an eye out for things you can do. It's so much nicer when someone just gives you a hot water bottle, cup of tea, ice pack "just in case you want it" rather than being asked all the time if there is anything I needed.

    And if he's staying up until 9pm he's not doing that badly at this stage.....

    It takes time - for me it was about a year before I really felt ok again but things did start improving after the third month.

  • Reading your post and the comments there is nothing I can add except that you are doing a wonderful job taking care of your husband. You are there for him and although you may feel that he blames you, it's the pain and frustration of the horrible RA that is causing him to lash out at his nearest and dearest. I wish you both well Carol xxx

  • Thanks all for your support. Especially thankyou PFKAAde - it is really helpful to hear someone has been through something so similar and come out the other side.

    I know we'll get there in the end, but OH can't believe that at the moment.

You may also like...